Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 288, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 18, 2016, 2:10 AM CDT for Pawnee County, Rush County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2016, 2:10 AM CDT (07:10 UTC)
- Expired
- Sep 18, 2016, 2:35 AM CDT
- In force
- 25 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
594
WUUS53 KDDC 180710
SVRDDC
KSC145-165-180800-
/O.NEW.KDDC.SV.W.0288.160918T0710Z-160918T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT SUN SEP 18 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL RUSH COUNTY IN CENTRAL KANSAS...
NORTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 300 AM CDT
* AT 209 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
NORTHWEST OF ASH VALLEY...OR 11 MILES SOUTH OF LA CROSSE...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ASH VALLEY...FRIZELL AND FORT LARNED HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3813 9927 3836 9945 3848 9926 3829 9903
3826 9903
TIME...MOT...LOC 0709Z 324DEG 18KT 3837 9930
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
118
WWUS53 KDDC 180726
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
226 AM CDT SUN SEP 18 2016
KSC165-180735-
/O.CAN.KDDC.SV.W.0288.000000T0000Z-160918T0800Z/
RUSH KS-
226 AM CDT SUN SEP 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RUSH COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3813 9927 3828 9938 3834 9936 3834 9910
3829 9903 3826 9903
TIME...MOT...LOC 0725Z 326DEG 18KT 3830 9924
$$
KSC145-180800-
/O.CON.KDDC.SV.W.0288.000000T0000Z-160918T0800Z/
PAWNEE KS-
226 AM CDT SUN SEP 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN PAWNEE COUNTY...
AT 225 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR ASH
VALLEY...OR 11 MILES NORTHWEST OF LARNED...MOVING SOUTHEAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ASH VALLEY...FRIZELL AND FORT LARNED HISTORIC SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3813 9927 3828 9938 3834 9936 3834 9910
3829 9903 3826 9903
TIME...MOT...LOC 0725Z 326DEG 18KT 3830 9924
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON103
WWUS53 KDDC 180735
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
235 AM CDT SUN SEP 18 2016
KSC145-180745-
/O.CAN.KDDC.SV.W.0288.000000T0000Z-160918T0800Z/
PAWNEE KS-
235 AM CDT SUN SEP 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3813 9927 3828 9938 3834 9936 3834 9910
3829 9903 3826 9903
TIME...MOT...LOC 0734Z 324DEG 18KT 3826 9920
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:20 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 18, 12:20 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1220 AM CDT SUN SEP 18 2016 ...Updated Short Term... .SHORT TERM...(Today and tonight) Issued at 1220 AM CDT Sun Sep 18 2016 Well-defined shortwave moving into central Kansas early this morning, taking the convective potential with it. Lingering thunderstorms across Ellis/Rush counties as of midnight will depart east shortly. High pressure builds strongly into SW Kansas today, with 500 mb heights reaching 587-589 dm by evening. As such, a clear sky will prevail with few if any clouds and a light SW wind. Atmosphere warms strongly today, with an 850 mb temperature change of +7C over yesterday. This coupled with weak downslope will deliver high temperatures in the upper 80s to near 90. A clear sky continues with light winds tonight. Lows Monday morning ranging from the upper 40s across western Hamilton county, to the upper 60s across eastern Barber county. .LONG TERM...(Sunday night through Saturday) Issued at 335 PM CDT Sat Sep 17 2016 Upper level ridging builds across the southern CONUS during the early part of next week with the upper level westerly flow shunted northward into the northern Plains and southern Canada. A shortwave moving east along the US/Canadian border on Monday will push a cold front south into the central Plains, possibly as far south as I-70, on Monday afternoon. With a drier airmass in place by then, the potential for storms looks minimal. Daytime high temperatures should be up into the 90s during the first part of the week. By mid week. the upper high gets suppressed a little farther south while upper level southwesterly flow increases over the central Plains. A shortwave lifts out over the central Plains on Wednesday. There is some potential for perhaps some nocturnal storms across western Kansas early Wednesday morning. This wave could push a boundary into western Kansas during the day, providing focus for more additional storm development. Temperatures should be cooling off back into the 80s later in the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun Sep 18 2016 Convective potential has ended for the night as shortwave moves east of SW KS. Excellent flying weather expected on Sunday, as high pressure builds strongly into the region. VFR/SKC. Few if any clouds and light winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 88 60 93 / 20 0 0 0 GCK 55 89 57 91 / 20 0 0 0 EHA 55 89 56 92 / 20 0 0 0 LBL 57 90 55 92 / 20 0 0 0 HYS 57 88 61 91 / 30 0 0 0 P28 60 89 66 93 / 30 10 0 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Gerard AVIATION...Turner
Hazardous weather outlook, Sep 17, 9:54 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 954 PM CDT SAT SEP 17 2016 KSZ030-031-043>046-061>066-074>081-084>090-190300- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 954 PM CDT SAT SEP 17 2016 /854 PM MDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT. DAY 1 DISCUSSION ---------------- NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DAYS 2-7 DISCUSSION ------------------- HIGH PRESSURE BUILDING OVER THE CENTRAL AND SOUTHERN PLAINS WILL BRING DRIER AND WARMER WEATHER TO SOUTHWEST KANSAS THROUGH TUESDAY. CHANCES FOR THUNDERSTORMS WILL RETURN THROUGH THE MID TO LATTER PART OF THE WEEK. DAYS 2-7 HAZARDS ---------------- * SUNDAY - FLOODING: LIMITED RISK * MONDAY - FLOODING: LIMITED RISK * TUESDAY NO HAZARDS. * WEDNESDAY - LIGHTNING: LIMITED RISK * THURSDAY - LIGHTNING: LIMITED RISK * FRIDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, Sep 17, 9:08 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 14 N KENDALL 38.13N 101.58W
09/17/2016 E1.25 INCH HAMILTON KS TRAINED SPOTTER
.
0430 PM HAIL 17 NNW DEERFIELD 38.19N 101.29W
09/17/2016 E1.25 INCH KEARNY KS PUBLIC
.
0426 PM HAIL 19 NNW DEERFIELD 38.23N 101.27W
09/17/2016 E1.00 INCH KEARNY KS PUBLIC
MOSTLY NICKELS, WITH A FEW QUARTERS MIXED
IN.
0415 PM HAIL 13 N COOLIDGE 38.22N 101.99W
09/17/2016 E1.25 INCH HAMILTON KS TRAINED SPOTTER
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Sep 18, 12:41 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1241 AM CDT SUN SEP 18 2016 KSZ046-180615- RUSH KS- 1241 AM CDT SUN SEP 18 2016 ...SPECIAL WEATHER STATEMENT... AT 1240 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF BISON...OR 4 MILES NORTHEAST OF LA CROSSE...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA CROSSE...OTIS...BISON...TIMKEN AND SHAFFER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3862 9903 3840 9903 3851 9932 3866 9929 TIME...MOT...LOC 0540Z 281DEG 18KT 3856 9923 TURNER
Special weather statement, Sep 18, 12:45 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1245 AM CDT SUN SEP 18 2016
KSZ031-045-046-180630-
ELLIS KS-RUSH KS-NESS KS-
1245 AM CDT SUN SEP 18 2016
...SPECIAL WEATHER STATEMENT...
AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MCCRACKEN...OR 15 MILES NORTHWEST OF LA
CROSSE...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SCHOENCHEN AND LIEBENTHAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3875 9927 3851 9932 3863 9964 3870 9961
3870 9960 3871 9960 3880 9956
TIME...MOT...LOC 0544Z 290DEG 24KT 3870 9952
TURNERSpecial weather statement, Sep 18, 1:26 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
126 AM CDT SUN SEP 18 2016
KSZ046-180715-
RUSH KS-
126 AM CDT SUN SEP 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 215 AM CDT...
AT 125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA CROSSE...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE IS LIKELY.
WIND GUSTS NEAR 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...RUSH CENTER...LIEBENTHAL...TIMKEN AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3859 9906 3841 9925 3857 9956 3870 9942
3870 9934
TIME...MOT...LOC 0625Z 305DEG 34KT 3856 9935
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:41 AM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Sep 18, 12:45 AM CDT | Special Weather Statement | DDC | Rush | 45 min |
| Sep 18, 1:26 AM CDT | Special Weather Statement | DDC | Rush | 49 min |
| Sep 18, 1:40 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.